Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 25, NWS Topeka, KS

August 31, 2025Marshall County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 31, 2025, 7:41 PM CDT for Marshall County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2025, 7:41 PM CDT (00:41 UTC)
Expired
Aug 31, 2025, 10:23 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Marshall County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WGUS53 KTOP 010041
FFWTOP
KSC117-010445-
/O.NEW.KTOP.FF.W.0025.250901T0041Z-250901T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
741 PM CDT Sun Aug 31 2025

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southwestern Marshall County in northeastern Kansas...

* Until 1145 PM CDT.

* At 740 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by showers and thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that may experience flash flooding include...
  Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3961 9675 3971 9680 3972 9668 3963 9662

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
105 
WGUS73 KTOP 010323
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1023 PM CDT Sun Aug 31 2025

KSC117-010333-
/O.CAN.KTOP.FF.W.0025.000000T0000Z-250901T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall KS-
1023 PM CDT Sun Aug 31 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MARSHALL 
COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 3961 9675 3971 9680 3972 9668 3963 9662

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:29 PM CDT, 1 hour 12 minutes earlier. Its key messages:

  • Scattered showers and storms are expected to persist through the day Monday.
  • A cold front is forecast to move through the area Wednesday with a chance for thunderstorms.
  • Seasonably cool weather is forecast to continue into next weekend.
Area forecast discussion, Aug 31, 6:29 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
629 PM CDT Sun Aug 31 2025

.KEY MESSAGES...

- Scattered showers and storms are expected to persist through the
  day Monday.

- A cold front is forecast to move through the area Wednesday with a
  chance for thunderstorms.

- Seasonably cool weather is forecast to continue into next weekend.

&&

.DISCUSSION...
Issued at 237 PM CDT Sun Aug 31 2025

A weak area of cyclonic shear was seen on the 19Z water vapor
imagery over the middle MO river valley within a weak northwesterly
flow. Surface obs showed a weak pattern with high pressure over the
Upper Midwest and low pressure along the southern high plains.

Not a lot of change to the forecast for tonight through Monday
night. As long as the upper disturbance remains near the forecast
area, there should be some forcing with little or no inhibition for
scattered showers to develop off an on. Lapse rates are still
progged to be rather modest at 5.5 to 6 C/km. So thunderstorm
activity is likely to remain isolated. Forecast soundings continue
to show a deep warm cloud layer up to about 12 KFT. This is expected
to allow showers to be efficient rain producers with warm rain
processes promoting periods of heavy rain. But the heavy rain risk
should remain isolated enough to preclude any organized flooding
risk with the main concern likely ponding of water on roads or water
collecting in poor drainage area. Cloud cover should hold lows in
the lower 60s and limit highs tomorrow into the lower and middle
70s.

The upper disturbance finally shears out and passes to the southeast
by Tuesday. This should bring dry weather to the region. Weak high
pressure and lower dewpoints on Tuesday should make for a nice day
with highs in the middle 70s.

Models continue to show a pattern change with a long wave trough
developing over the Great Lakes by mid-week. However the operational
solutions have trended towards a weaker surface ridge building into
the plains as an upper closed low develops north of the Great Lakes.
Ensembles have been showing quite a bit of spread with the shortwave
activity within the upper trough and the 00Z ensembles are just
about evenly split between a sharp shortwave and a less amplified
shortwave. In either case, the majority of ensembles bring a cold
front through the area late Wednesday. The NAM and GFS have trended
with a little more instability (as much as 2000 to 3000 J/kg CAPE)
and reasonable bulk shear (around 40KT) along and ahead of the front
for there to be some concern for severe thunderstorms.  Will keep an
eye on later model runs as the forecast has chance POPs for
convection Wednesday afternoon and evening.

Models show a second shortwave swinging through the northern plains
Thursday night with a reinforcing cold front moving into the forecast
area Friday morning. The blend doesn't have any POPs with this
second front, but there is some signal from the 12Z ECMWF for precip
chances Friday. Cluster analysis of the 00Z ensembles shows the
little difference in the overall pattern but large spreads in the
details like temps and POPs. This is directly related to the
strength of the shortwave energy moving through the longwave
trough. So will stick with the NBM for now and see how later runs
trend. The first front being a little weaker than earlier forecast
means temps Thursday are now forecast to be a little more moderate,
and the second front Friday means the cooler weather should last
into the weekend. But I would expect some adjustments to the actual
numbers as models try to resolve the pattern change.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 629 PM CDT Sun Aug 31 2025

Confidence is on the low side in trends through this forecast.
Cloud heights continue to be higher then anticipated and showers
somewhat more limited. Considered holding off VCSH for a few
hours but recent IR satellite trends suggest more development
may not be far away. Guidance continues to show falling flight
conditions forming after 06Z and linger through the end of the
forecast in low stratus and some BR. This appears to be from
moisture convergence along a weak inverted surface trough just
upstream of the terminals. Have kept MVFR at TOP and FOE and
IFR and MHK though delayed them a few hours based on recent
trends. TS chances remain quite low.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Wolters
AVIATION...Poage
Hazardous weather outlook, Aug 31, 2:39 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
239 PM CDT Sun Aug 31 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-011945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
239 PM CDT Sun Aug 31 2025

This Hazardous Weather Outlook is for portions of east central,
north central, and northeast Kansas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:01 PM CDTAreal Flood AdvisoryTOPMarshall3 hr
Aug 31, 8:23 PM CDTAreal Flood AdvisoryTOPWashington3 hr
Sep 1, 8:38 AM CDTAreal Flood AdvisoryTOPDickinson82 min
Sep 1, 2:57 PM CDTSpecial Weather StatementTOPDickinson33 min
Sep 1, 3:28 PM CDTSpecial Weather StatementTOPGeary32 min
Sep 1, 3:29 PM CDTSpecial Weather StatementTOPDickinson31 min
Sep 1, 4:24 PM CDTSpecial Weather StatementTOPRiley36 min

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.